Q:

5/8/2013
I have a patient who had a rash following treatment with penicillin. A dermatologist verified that this was a drug rash secondary to the penicillin. Ten days after the stopping of the penicillin she continues to get facial swelling after eating almost any food and is helped by Benedryl. Is this likely to be related to her penicillin reaction? How should I proceed both to further evaluate and treat this patient? Any suggestions would be appreciated.

A:

Thank you for your inquiry.

Unfortunately, I am not sure that we can be of much help to you in regards to your inquiry. There are several “pieces of the puzzle” that are missing; namely, a detailed description of the rash. For example, was it urticarial in nature? Also, a more detailed description of the “facial swelling” would be needed. Is it bilateral? Does it appear to be symmetrical or asymmetrical? What areas of the face are involved? How long does it last?

Nonetheless, I will do my best to respond. First of all, I do not believe that one can make the assumption that the “rash” which followed the administration of penicillin was actually due to the drug. There are confirmatory tests that we have to help document that a cutaneous manifestation was due to penicillin, a skin test or an in vitro specific IgE anti-penicillin.

However, the only reason to perform this type of testing would be if the rash was urticarial. It would not help document whether or not a non-urticarial rash was related to the drug.

It is true that rashes after an antibiotic can start after cessation of the drug, but 10 days is a rather long time for this to occur. And I do not think we can accept a priori that the rash was related to the administration of penicillin based on the information we have.

Therefore, if the rash was unrelated, the facial swelling of course would also not be expected to be due to the penicillin. The term “facial swelling” itself does not give us adequate information to assist in trying to determine the nature of the problem, but I am going to assume that you are talking about a patient with angioedema. In this case, if it is angioedema, I would have to classify it, based on the information that is available, as idiopathic. However, I would not, with the limited description we have available, feel comfortable asking you to pursue at this time a workup for angioedema.

In summary, I do not think we have enough facts to be of much benefit to you, but from what you have said, I doubt that either the rash or the facial swelling is related to the previous administration of penicillin. The symptom complex you described is certainly not one with which I am familiar as due to penicillin allergy.

However, if the rash was urticarial, you could at least pursue the diagnosis; and in doing so, I would suggest skin testing to penicilloyl polylysine and aqueous penicillin G.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology